Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 172, NWS Cleveland, OH

August 15, 2019Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 7:22 PM EDT for Crawford County, Pennsylvania. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2019, 7:22 PM EDT (23:22 UTC)
Expired
Aug 15, 2019, 8:14 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:26 PM EDTTSTM WND DMG6 Sse Blooming Valley, PAMULTIPLE TREES DOWN ALONG STATE HIGHWAY 27.
Aug 15, 7:27 PM EDTTSTM WND DMG6 Nne Cochranton, PAMULTIPLE TREES DOWN.
Aug 15, 8:10 PM EDTTSTM WND DMG4 S Meadville, PACORRECTS TIME TO 8:10 PM OF PREVIOUS TSTM WND DMG REPORT FROM 4 S MEADVILLE. POWER LINE DOWN ON STATE ROUTE 322.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS51 KCLE 152322
SVRCLE
PAC039-160030-
/O.NEW.KCLE.SV.W.0172.190815T2322Z-190816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
722 PM EDT Thu Aug 15 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Crawford County in northwestern Pennsylvania...

* Until 830 PM EDT.

* At 722 PM EDT, a severe thunderstorm was located near Guys Mills,
  or 8 miles southeast of Meadville, moving northeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Titusville, Riceville, Canadohta Lake, Guys Mills, Lincolnville,
  Cochranton, Hydetown, Blooming Valley, Townville and Spartansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4149 8000 4149 8009 4158 8017
      4185 7982 4185 7961 4162 7962
TIME...MOT...LOC 2322Z 227DEG 20KT 4157 8002 

HAIL...1.00IN
WIND...70MPH
 
$$

Lombardy
2 follow-up statements
855 
WWUS51 KCLE 152350
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
750 PM EDT Thu Aug 15 2019

PAC039-160030-
/O.CON.KCLE.SV.W.0172.000000T0000Z-190816T0030Z/
Crawford PA-
750 PM EDT Thu Aug 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN CRAWFORD COUNTY...

At 749 PM EDT, a severe thunderstorm was located near Guys Mills, or
14 miles east of Meadville, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. Reports of multiple trees down have been 
         received at the National Weather Service in Cleveland.

IMPACT...Minor damage to vehicles is possible. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Titusville, Riceville, Canadohta Lake, Guys Mills, Lincolnville,
Hydetown, Townville and Spartansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 7982 4161 7983 4159 7988 4158 7992
      4158 7998 4165 8004 4185 7982 4185 7961
      4162 7962
TIME...MOT...LOC 2349Z 227DEG 20KT 4167 7987 

HAIL...1.00IN
WIND...70MPH
 
$$

Lombardy
323 
WWUS51 KCLE 160014
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
814 PM EDT Thu Aug 15 2019

PAC039-160023-
/O.CAN.KCLE.SV.W.0172.000000T0000Z-190816T0030Z/
Crawford PA-
814 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4162 7982 4161 7983 4159 7988 4158 7992
      4158 7998 4165 8004 4185 7982 4185 7961
      4162 7962
TIME...MOT...LOC 0006Z 227DEG 20KT 4176 7973 

$$

Lombardy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:27 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 15, 4:27 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
427 PM EDT Thu Aug 15 2019

.SYNOPSIS...
Broad low pressure over Northeast Ohio will depart to the east
overnight. High pressure will expand overhead tonight then
weaken on Friday. A series of low pressure systems will move
east across the region this weekend into the middle part of next
week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Storms flared up this afternoon where surface convergence was
focused across northern Ohio. Moderate instability is in place
across the area with a wave at 700mb lifting northeast. Better
upper level support will depart to the northeast through about 6
PM and any additional strong storms this evening will likely be
focused across far northeast portions of the area. Otherwise
additional development early this evening will be focused along
outflow boundaries with just scattered coverage of thunderstorms
expected. Mid level lapse rates are not very favorable with the
arrival of drier air aloft and will be a limiting factor as we
progress through the evening.

Later tonight, low level moisture will wrap back in from the
west with clouds expanding overnight. A few showers are noted
upstream in Michigan and although the coverage is expected to
diminish with the lack of daytime heating, a low chance of
showers will remain, especially near and downwind of a surface
trough moving across Lake Erie. This could lead to a few showers
and possibly even a thunderstorm downwind of Lake Erie during
the afternoon.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Nearly zonal flow will persist across the lower 48 states through
this forecast period with a series of shortwave troughs moving
quickly east through the central Great Lakes.  Will have to monitor
these features in the event they shift south with threat for periods
of heavy rainfall and potential for thunderstorm complex
development.  At this time, they remain mostly north of the forecast
area.  At the surface, a nearly stationary front will persist across
the area through this forecast period and be a focusing mechanism
for any convection that develops. Due to the frontal boundary
oscillating back and forth, temperature forecasts will be a
challenge this period.  Front will lift north over Lake Erie by
Saturday afternoon through Saturday night and then shift back south
Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A bit of a shift will take place during this forecast period as
amplification of the upper level ridge occurs over the Plains states
in response to upper level trough diving into the west coast of the
United States.  The amplification of the ridge will cause deepening
of an upper level trough over the eastern third of the lower 48
states.  This will allow for a push of the stationary front south of
the area Wednesday night into Thursday.  Large area of high pressure
will begin to build in from the north. Temperatures will be highly
dependent on where the boundary lies Monday through Wednesday. Then,
cold air advection will take place after Wednesday with cold front
pushing southeast of the area.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Scattered thunderstorms are developing south of Lake Erie where
convergence is focused. Thunderstorms today will be most likely
at northern terminals through 21Z in Ohio and 23Z in PA. Severe
winds are possible but coverage will be low so did not include
in TAFs. Updates will be needed if storms approach a terminal.

As the low passes to the east tonight, wrap around moisture is
expected to fill in from west to east. There is high confidence
in MVFR ceilings or lower with IFR also possible for a shorter
window. Some reduced visibilities are also possible. Winds are
out of the north along the lakeshore and south to the south of
the boundary. Winds will remain light outside of thunderstorms
through Friday.

OUTLOOK...Non-VFR in thunderstorms possible both Friday and
Saturday.

&&

.MARINE...
Lake breeze across the lakeshore will dissipate this evening and
become light easterly tonight.  Generally light winds can be
expected through Friday night and will then become southerly.  A
stationary front is expected to develop across the area Saturday
morning that will lift north as a warm front Saturday night and
Sunday. The front will persist across the area into Monday.  No
headline winds are expected at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...KEC
MARINE...Lombardy
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1034 AM EDT Thu Aug 15 2019

OHZ003-006>009-017>019-027>033-036>038-047-161445-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the strongest storms may become severe with damaging
winds the primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-089-PAZ001>003-161445-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat. Large hail, heavy rainfall, and an isolated tornado
can not be ruled out.

There is a moderate risk of rip currents along the Lake Erie
shoreline this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 2:30 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ROCKY RIDGE             41.53N 83.21W
08/15/2019                   OTTAWA             OH   TRAINED SPOTTER

            30 FT TREE DOWN ON POWER LINE.

&&

DK
Local storm report, Aug 15, 3:10 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       ROCKY RIDGE             41.53N 83.21W
08/15/2019  E2.60 INCH       OTTAWA             OH   TRAINED SPOTTER

            2.6 INCHES OF RAIN REPORTED IN ~1 HOUR.

&&

DK
Local storm report, Aug 15, 3:56 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
356 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NW ROCKY RIDGE        41.54N 83.22W
08/15/2019                   OTTAWA             OH   TRAINED SPOTTER

            ALUMINUM HORSE TRAILER TOPPLED BY WIND.

&&

DK
Special weather statement, Aug 15, 5:31 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
531 PM EDT Thu Aug 15 2019

OHZ009-010-019-152200-
Huron-Erie-Lorain-
531 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON...ERIE AND
WEST CENTRAL LORAIN COUNTIES...

At 531 PM EDT, a strong thunderstorm was located over Wakeman, or 11
miles south of Western Vermilion, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elyria, Wellington, Wakeman, Oberlin, Lagrange, South Amherst,
Pittsfield, Kipton and Birmingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4119 8249 4130 8249 4139 8215 4117 8208
TIME...MOT...LOC 2131Z 262DEG 19KT 4126 8239

Saunders
Special weather statement, Aug 15, 7:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
701 PM EDT Thu Aug 15 2019

OHZ003-006>008-160000-
Wood-Ottawa-Sandusky-Lucas-
701 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHWESTERN
SANDUSKY...NORTHEASTERN WOOD AND NORTH CENTRAL LUCAS COUNTIES...

At 701 PM EDT, a strong thunderstorm was located over Rossford, or
near Toledo, moving southeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Toledo, Perrysburg, Oregon, Rossford, Northwood, Genoa, Woodville,
Elmore, Maumee, Walbridge, Pemberville, Millbury, Luckey, Rocky
Ridge, Clay Center and Stony Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4155 8368 4169 8355 4153 8318 4133 8344
TIME...MOT...LOC 2301Z 317DEG 17KT 4158 8358

Lombardy
Special weather statement, Aug 15, 7:18 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Thu Aug 15 2019

PAZ003-160015-
Crawford-
718 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CRAWFORD COUNTY...

At 718 PM EDT, a strong thunderstorm was located near Guys Mills, or
13 miles north of Franklin, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Titusville, Guys Mills, Riceville, Cochranton, Hydetown, Townville,
Spartansburg and Geneva.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4149 8000 4148 8017 4154 8026
      4186 7966 4185 7961 4162 7962
TIME...MOT...LOC 2318Z 236DEG 32KT 4158 7990

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:18 PM EDTSpecial Weather StatementCLECrawford57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.